Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 14, 2024, 2:22 AM CDT for Chautauqua County, Elk County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 2:22 AM CDT (07:22 UTC)
- Expired
- Mar 14, 2024, 2:47 AM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.2
The text
As transmitted.
446
WUUS53 KICT 140722
SVRICT
KSC019-049-140800-
/O.NEW.KICT.SV.W.0013.240314T0722Z-240314T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
222 AM CDT Thu Mar 14 2024
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Elk County in southeastern Kansas...
Northeastern Chautauqua County in southeastern Kansas...
* Until 300 AM CDT.
* At 222 AM CDT, a severe thunderstorm was located 8 miles northwest
of Sedan, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Longton, Elk Falls, and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3731 9635 3748 9597 3747 9596 3715 9597
3714 9636
TIME...MOT...LOC 0722Z 248DEG 28KT 3724 9625
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CUELLAR3 follow-up statements
517
WWUS53 KICT 140734
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
234 AM CDT Thu Mar 14 2024
KSC019-049-140800-
/O.CON.KICT.SV.W.0013.000000T0000Z-240314T0800Z/
Elk KS-Chautauqua KS-
234 AM CDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN ELK AND NORTHEASTERN CHAUTAUQUA COUNTIES...
At 234 AM CDT, a severe thunderstorm was located 7 miles southeast of
Elk Falls, or 10 miles north of Sedan, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Longton, Elk Falls, and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9597 3747 9596 3718 9597 3717 9624
3736 9624
TIME...MOT...LOC 0734Z 248DEG 28KT 3728 9614
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CUELLAR347
WWUS53 KICT 140738
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
238 AM CDT Thu Mar 14 2024
KSC019-049-140800-
/O.CON.KICT.SV.W.0013.000000T0000Z-240314T0800Z/
Elk KS-Chautauqua KS-
238 AM CDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN ELK AND NORTHEASTERN CHAUTAUQUA COUNTIES...
At 237 AM CDT, a severe thunderstorm was located 7 miles south of
Longton, or 10 miles northeast of Sedan, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Longton and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9597 3747 9596 3723 9597 3722 9614
3732 9617
TIME...MOT...LOC 0737Z 242DEG 37KT 3727 9609
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BAERG845
WWUS53 KICT 140747
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
247 AM CDT Thu Mar 14 2024
KSC019-049-140757-
/O.CAN.KICT.SV.W.0013.000000T0000Z-240314T0800Z/
Elk KS-Chautauqua KS-
247 AM CDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK AND
NORTHEASTERN CHAUTAUQUA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Kansas.
&&
LAT...LON 3748 9597 3747 9596 3723 9597 3722 9614
3732 9617
TIME...MOT...LOC 0746Z 248DEG 28KT 3730 9600
$$
BAERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 12:26 AM CDT, 1 hour 56 minutes earlier. Its key messages:
- * Risk for severe thunderstorms tonight across the Flint Hills and southeast Kansas. * Brief cool down on Friday with another cool down Sun-Mon.
Area forecast discussion, Mar 14, 12:26 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1226 AM CDT Thu Mar 14 2024 .KEY MESSAGES... * Risk for severe thunderstorms tonight across the Flint Hills and southeast Kansas. * Brief cool down on Friday with another cool down Sun-Mon. && .DISCUSSION... Issued at 135 PM CDT Wed Mar 13 2024 A warm front was mixing northward across the area early this morning and is expected to be in the vicinity of the I-70 corridor late this afternoon. This frontal zone will become a focus for showers and storms after 21Z. Low level mass convergence will allow dewpoint temperatures to pool in the warm frontal zone allowing the cap to weaken sufficiently for scattered storms to develop as the pv anomaly lifts out of the base of the H5 toward 00Z. As you move southward along the anticipated dryline, the airmass may remain capped to deep moist convection. Low level backed flow in the vicinity of the warm front along the I-70 corridor will be the most likely location for a tornado or two in addition to very large hail and damaging winds. As we move into the overnight hours, the dryline is progged to retreat westward. There remains a nonzero chance for a storm or two along the retreating dryline but point soundings show a considerable cap which may preclude more vigorous and widespread deep moist convection. Higher probabilities will remain across northeast Kansas where the nose of the LLJ should provide sufficient lift/moisture for more widespread development. A slow moving cold front will eventually merge and overtake the dryline late tonight and into the morning hours on Thursday. The low level frontal zone will continue moving southeast on Thursday and will likely be south and east of our forecast area on Thursday afternoon when the next round of deep moist convection is anticipated. Some low pops were maintained in far southeast KS to account for uncertainty in the movement. Cooler air will overspread central KS with highs struggling to climb out of the 50s while far southeast KS will see well above normal highs once again with values topping out in the upper 70s. Fri-Sat...Cooler air will overspread the area on Friday with seasonable temperatures in the 50s and low 60s anticipated. Another vigorous shortwave trough is progged to dig into the Great Lakes area on Saturday driving a reinforcing shot of cooler air into the Plains. This shot of cool air will be slow to arrive with seasonably mild temperatures expected on Sat. Northwest mid/upper flow will prevail into the middle of next week allowing dry weather conditions to persist across the area. A series of more subtle shortwave troughs will drive some frontal boundaries southward bringing little more than a wind shift with seasonably mild temperatures anticipated through the period. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1226 AM CDT Thu Mar 14 2024 Best chance for strong to severe convection overnight will be east of the Kansas turnpike until about 10z. Gusty/mesoscale perturbed winds expected along and behind the convection though generally northerly behind a cold front across central Kansas. The front will make slow progress across southeast Kansas during Thursday with gusty north winds in all locales by the late afternoon and evening on Thursday. Expect to see some development of post-frontal MVFR stratus toward dawn in central Kansas, spreading gradually southeast during the day. KED && .FIRE WEATHER... Issued at 135 PM CDT Wed Mar 13 2024 A brief window will exist late this afternoon and early evening for a period of very high grassland fire danger across south central Kansas as a dryline mixes eastward into the area. Gusty south to southwest winds may allow for a brief window where relative humidity falls with wind gusts to around 30+ mph at times. && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...MWM AVIATION...KED FIRE WEATHER...MWM
Hazardous weather outlook, Mar 13, 10:58 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1058 PM CDT Wed Mar 13 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150400- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1058 PM CDT Wed Mar 13 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will affect central Kansas until about midnight. A couple strong storms will be possible with small hail. Another area of thunderstorms is expected to develop across the Flint Hills and southeast Kansas after midnight. These storms will be capable of quarter size hail and damaging winds to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Depending on the speed of a cold front on Thursday, there could be a slight chance for strong to severe storms across far southeast Kansas in the late afternoon. The main risks will be dime to quarter size hail and 50 to 60 mph wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Mar 14, 12:22 AM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Wichita KS
1222 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM Hail Douglass 37.52N 97.01W
03/14/2024 M0.75 inch Butler KS Emergency Mngr
&&
BaergSpecial weather statement, Mar 14, 12:24 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
1224 AM CDT Thu Mar 14 2024
KSZ069-092-093-140600-
Butler KS-Cowley KS-Sumner KS-
1224 AM CDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN COWLEY...SOUTHERN BUTLER
AND EASTERN SUMNER COUNTIES THROUGH 100 AM CDT...
At 1224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Douglass to near South Haven. Movement was
east at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arkansas City, Winfield, Mulvane, Rose Hill, Douglass, Belle Plaine,
Oxford, Udall, Leon, South Haven, Atlanta, Geuda Springs, Rock,
Hunnewell, Winfield City Lake, and Strother Field Airport.
This includes Interstate 35 between Mile Markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central Kansas.
&&
LAT...LON 3700 9748 3748 9723 3748 9715 3758 9715
3776 9657 3700 9701
TIME...MOT...LOC 0524Z 249DEG 48KT 3754 9696 3710 9733
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CUELLARSpecial weather statement, Mar 14, 12:43 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
1243 AM CDT Thu Mar 14 2024
KSZ069-070-094-140630-
Butler KS-Greenwood KS-Elk KS-
1243 AM CDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ELK...EASTERN BUTLER
AND WESTERN GREENWOOD COUNTIES THROUGH 130 AM CDT...
At 1243 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of El Dorado to 8 miles east of
Douglass. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eureka, Leon, Latham, Rosalia, Cassoday, Eureka City Lake, Beaumont,
Eureka Airport, Thrall, El Dorado State Park, and El Dorado Lake.
This includes Interstate 35 between Mile Markers 93 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central and southeastern Kansas.
&&
LAT...LON 3809 9611 3748 9648 3748 9699 3808 9662
TIME...MOT...LOC 0543Z 245DEG 36KT 3788 9667 3753 9686
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CUELLARLocal storm report, Mar 14, 1:05 AM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
105 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM Hail 2 S Arkansas City 37.05N 97.04W
03/14/2024 E0.88 inch Cowley KS Law Enforcement
&&
BaergLocal storm report, Mar 14, 1:21 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Wichita KS
121 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM Tstm Wnd Gst 2 N Eureka 37.85N 96.29W
03/14/2024 M59 MPH Greenwood KS AWOS
Measured at Eureka Municipal Airport.
&&
BaergSpecial weather statement, Mar 14, 1:46 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
146 AM CDT Thu Mar 14 2024
KSZ070-071-093>095-098-140730-
Wilson KS-Cowley KS-Greenwood KS-Woodson KS-Chautauqua KS-Elk KS-
146 AM CDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT ELK...WILSON...SOUTHEASTERN
COWLEY...CHAUTAUQUA...SOUTHERN WOODSON AND SOUTHEASTERN GREENWOOD
COUNTIES THROUGH 230 AM CDT...
At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Toronto to 7 miles west of
Cedar Vale. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fredonia, Yates Center, Sedan, Howard, Cedar Vale, Moline, Longton,
Toronto, Severy, Buffalo, Grenola, Fall River, Peru, Elk Falls,
Benedict, Climax, New Albany, Coyville, Buxton, and Rose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central and southeastern Kansas.
&&
LAT...LON 3787 9622 3793 9552 3784 9552 3739 9579
3738 9597 3709 9597 3700 9675 3701 9675
TIME...MOT...LOC 0646Z 249DEG 33KT 3790 9596 3708 9664
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CUELLARThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:05 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 27 min |
| Mar 13, 8:35 PM CDT | Special Weather Statement | ICT | Ellsworth | 25 min |
| Mar 13, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
| Mar 13, 9:35 PM CDT | Special Weather Statement | ICT | Russell | 40 min |
| Mar 13, 9:56 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 28 min |
| Mar 13, 10:25 PM CDT | Special Weather Statement | ICT | Lincoln | 35 min |
| Mar 13, 11:58 PM CDT | Special Weather Statement | ICT | Sumner | 32 min |
| Mar 14, 12:11 AM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Mar 14, 12:24 AM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Mar 14, 12:43 AM CDT | Special Weather Statement | ICT | Greenwood | 47 min |
| Mar 14, 12:47 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 58 min |
| Mar 14, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 51 min |
| Mar 14, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 23 min |
| Mar 14, 1:44 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 31 min |
| Mar 14, 1:46 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Wilson, Woodson | 44 min |
| Mar 14, 1:55 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 50 min |
| Mar 14, 2:27 AM CDT | Special Weather Statement | ICT | Allen | 48 min |
| Mar 14, 2:40 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 65 min |
| Mar 14, 3:28 AM CDT | Special Weather Statement | ICT | Russell | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.